Texas, 2014Dense Fog in Texas, December 3 to 4, 2014
December 3 to 4, 2014 · NWS AMA · 9 events in 9 counties and zones
Light surface winds, abundant moisture, and clear skies resulted in favorable conditions for the formation of fog during the early morning hours of the 4th lasting into the mid-morning hours. Dense fog occurred at many locations across mainly the eastern portion of the Texas Panhandle.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light surface winds, abundant moisture, and clear skies resulted in favorable conditions for the formation of fog during the early morning hours of the 4th lasting into the mid-morning hours. Dense fog occurred at many locations across mainly the eastern portion of the Texas Panhandle. Visibility of one quarter mile or less occurred in or near the cities of Amarillo (Potter and Randall counties), Clarendon (Donley County), Claude (Armstrong County), Dumas (Moore County), Panhandle (Carson County), Pampa (Gray County), Wellington (Collingsworth County), and Wheeler (Wheeler County) for at least a short period during the indicated time range. By 9 AM CST, the dense fog had dissipated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 3, 5:59 PM CST, 5 hours 1 minute earlier.
Area forecast discussion, Dec 3, 5:59 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CST WED DEC 3 2014
.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.
&&
.AVIATION.../00Z TAFS/
KAMA...COMPLEX SCENARIO FOR THE NEXT 12 HOURS AS GENERALLY MVFR
CEILINGS AND VISIBILITIES CAN BE EXPECTED. THERE IS SOME CONCERN THAT
IFR AND EVEN LIFR VISIBILITIES/CEILINGS WILL DEVELOP ALTHOUGH WITH
WINDS VEERING TO THE SOUTH-SOUTHWEST BY 08Z...NOT CONFIDENT TO PUT
INTO THE FORECAST AT THIS TIME. VFR CONDITIONS WILL RETURN AT LEAST
BY 18Z...BUT CONFIDENCE ON TIMING WHEN THE LOW CLOUDS/VISIBILITIES
WILL IMPROVE IS VERY LOW AT THIS TIME.
KGUY...VERY SIMILAR FORECAST TO KAMA...ALTHOUGH INCLUDED A VCSH AFTER
18Z.
KDHT...BIG QUESTION AS TO WHETHER LOW CLOUDS/VISIBILITIES WILL EVEN
MAKE IT THAT FAR WEST. HAVE HELD OFF ON INCLUDING MVFR CONDITIONS FOR
NOW. ALSO ADDED VCSH FOR AFTER 18Z.
KNS
&&
.DISCUSSION... /ISSUED 302 PM CST WED DEC 3 2014/
SUMMARY...FOG AND LOW CLOUDS DEVELOPING TONIGHT WITH RAIN CHANCES ON
THE RISE THURSDAY NIGHT. RAIN CHANCES OVER THE WEEKEND LOWERING AS
THE SYSTEM COMES IN DRIER. EARLY NEXT WEEK LOOKS DRY.
WINDS ACROSS THE PANHANDLES ARE SLOWLY VEERING TO A MORE SOUTHERLY
DIRECTION AND WILL CONTINUE THIS THROUGH THE EVENING HOURS. AS WINDS
VEER, A SURGE OF LOW LEVEL MOISTURE WILL MOVE INTO THE PANHANDLES.
AS TEMPERATURES DROP OVERNIGHT AND WINDS BECOME LIGHT, WE COULD SEE
THE DEVELOPMENT OF FOG. VISIBILITIES SHOULD REMAIN ABOVE 3 MILES BUT
ISOLATED LOWER VISIBILITIES COULD BE POSSIBLE ESPECIALLY ALONG THE
CANADIAN RIVER VALLEY AND OFF THE CAPROCK.
ANY FOG THAT DEVELOPS SHOULD DISSIPATE A FEW HOURS AFTER SUNRISE
THURSDAY AS HEIGHTS BEGIN TO FALL ACROSS THE PANHANDLES. SPRINKLES
TO LIGHT RAIN WILL BE POSSIBLE THROUGHOUT THE DAY ON THURSDAY BEFORE
TRANSITIONING TO WIDESPREAD RAIN THURSDAY NIGHT. PRECIPITATION TYPE
IS EXPECTED TO REMAIN LIQUID DUE TO OVERNIGHT TEMPERATURES REMAINING
ABOVE FREEZING WHILE PRECIPITATION IS OCCURRING.
A COLD FRONT WILL SWEEP ACROSS THE PANHANDLES AND BRING AN END TO
PRECIPITATION FROM NW TO SE LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING. HIGH TEMPERATURES FRIDAY WILL MODERATE SLIGHTLY (BUT REMAIN
ABOVE AVERAGE FOR THIS TIME OF YEAR) AS THE BULK OF THE COLD AIR WILL
BE WELL OFF TO OUR EAST.
AS WE MOVE INTO THE WEEKEND ANOTHER SYSTEM WILL MOVE ACROSS THE
PANHANDLES. AS WE HAVE GOTTEN CLOSER TO THIS TIME FRAME THE CHANCES
HAVE BECOME MORE PESSIMISTIC. HAVE HELD ONTO LOW END CHANCES ACROSS
THE SOUTHWEST AND WESTERN PORTIONS OF THE COMBINED PANHANDLES AND
ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE SUNDAY DAYTIME. IF THE
DRYING TREND CONTINUES THEN WE COULD BE LOOKING AT A DRY WEEKEND
LEADING INTO A DRY EARLY NEXT WEEK.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
Hazardous weather outlook, Dec 3, 3:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CST WED DEC 3 2014
OKZ001>003-TXZ001>020-041000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
300 PM CST WED DEC 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PATCHY FOG IS EXPECTED TO DEVELOP ACROSS THE EASTERN TWO THIRDS OF
THE COMBINED PANHANDLES LATE TONIGHT. VISIBILITIES SHOULD REMAIN
ABOVE 3 MILES WITH LOCALLY LOWER VISIBILITY POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PATCHY FOG ACROSS THE EASTERN TWO THIRDS OF THE COMBINED PANHANDLES
SHOULD DISSIPATE BY 9 AM THURSDAY MORNING. VISIBILITIES SHOULD
REMAIN ABOVE 3 MILES WITH LOCALLY LOWER VISIBILITY POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Dense Fog, Randall
- When
- December 3, 11:00 PM CST to December 4, 9:00 AM CST
- Where
- Randall forecast zone
- Reported by
- ASOS
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Amarillo airport.
Dense Fog, Potter
- When
- December 3, 11:00 PM CST to December 4, 9:00 AM CST
- Where
- Potter forecast zone
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Amarillo airport.
Dense Fog, Moore
- When
- December 3, 11:00 PM CST to December 4, 9:00 AM CST
- Where
- Moore forecast zone
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Dumas airport.
Dense Fog, Carson
- When
- December 3, 11:00 PM CST to December 4, 9:00 AM CST
- Where
- Carson forecast zone
- Reported by
- ASOS
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Amarillo airport.
Dense Fog, Gray
- When
- December 3, 11:00 PM CST to December 4, 9:00 AM CST
- Where
- Gray forecast zone
- Reported by
- AWOS
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Pampa airport.
Dense Fog, Wheeler
- When
- December 3, 11:00 PM CST to December 4, 9:00 AM CST
- Where
- Wheeler forecast zone
- Reported by
- AWOS
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile.
Dense Fog, Armstrong
- When
- December 3, 11:00 PM CST to December 4, 9:00 AM CST
- Where
- Armstrong forecast zone
- Reported by
- ASOS
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Amarillo airport.
Dense Fog, Donley
- When
- December 3, 11:00 PM CST to December 4, 9:00 AM CST
- Where
- Donley forecast zone
- Reported by
- ASOS
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile.
Dense Fog, Collingsworth
- When
- December 3, 11:00 PM CST to December 4, 9:00 AM CST
- Where
- Collingsworth forecast zone
- Reported by
- ASOS
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 3, 20141 death · 1 event
- Cold in Wisconsin, December 3, 20141 death · 1 event
- Flash Flooding and Flooding in California, December 3 to 4, 2014$6.8 million · 18 events
- Marine High Wind in Lake Superior, December 3, 201450 kt wind · 1 event
- Flood in Puerto Rico, December 3, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547751, 547837, 547864, 547866, 547867, 547868, 547869, 547871, 547872.